Illinois, 2021

Tornadoes and Hail in Illinois, May 6, 2021

May 6, 2021 · NWS ILX · 7 events in 5 counties and zones

A cold front triggered a broken line of strong to severe thunderstorms across south-central Illinois during the afternoon of May 6th. Four brief tornado touchdowns occurred with the stronger cells, including one that did minor damage to a property just southwest of Assumption in Christian County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered a broken line of strong to severe thunderstorms across south-central Illinois during the afternoon of May 6th. Four brief tornado touchdowns occurred with the stronger cells, including one that did minor damage to a property just southwest of Assumption in Christian County. Other thunderstorms dropped hail as large as quarters and produced minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 6, 10:56 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 6, 10:56 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1156 AM CDT Thu May 6 2021

.SYNOPSIS...
Issued at 343 AM CDT Thu May 6 2021

A weak disturbance will trigger scattered showers and
thunderstorms across central Illinois today. High temperatures
will mainly be in the upper 50s and lower 60s, with middle 60s
south of the I-70 corridor.

&&

.UPDATE...
Issued at 1011 AM CDT Thu May 6 2021

As of 1000 AM CDT, low pressure is centered near PIA with a cold
front stretching south across IJX then towards south central MO.
Partial clearing had occurred across portions of east central MO
and convective initiation is ongoing along the front in this area.
Latest RAP suggests that we could see 500-1000 J/kg MLCAPE
developing in this area and adjacent areas that see clearing over
the next few hours, including into portions of central Illinois.
Will need to closely monitor amount of destabilization and convective
trends as we head into the afternoon. Despite marginal dew points
in the upper 40s to lower 50s, deep layer shear to around 30-35 kt
and increasing 0-3km lapse rates in excess of 8 C/km will support
at least an isolated severe threat for damaging winds. Any severe
threat will end by mid to late this afternoon as the cold front
exits to our east.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 343 AM CDT Thu May 6 2021

A short-wave trough noted on 08z/3am water vapor imagery over
Minnesota/Iowa will spread scattered showers into west-central
Illinois over the next couple of hours. While daytime instability
will remain weak, NAM suggests MUCAPEs may reach 600-1000J/kg east
of I-55 during peak heating. Given expected position of wave and
its associated surface trough during this time, it appears
showers/thunder will become most numerous across the E/SE KILX CWA
during the afternoon. The precip will quickly shift into Indiana
by early evening, followed by mostly clear and dry conditions
tonight.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 343 AM CDT Thu May 6 2021

High pressure will build into the Midwest on Friday: however,
another weak short-wave pivoting southeastward through the region
could potentially trigger isolated showers. While a few models
produce spotty QPF, think synoptic subsidence and overall lack of
deep-layer moisture will prevent precip development. Am therefore
continuing the dry forecast with highs rising into the middle 60s
across the board.

Main weather story with this forecast package continues to be the
potential for heavy rainfall over the coming weekend. 00z May 6
models are slowly coming into better agreement with the expected
low track: however, their QPF fields are still considerably
different. The GFS remains the northern outlier with the low
tracking from southwest Kansas Saturday evening along the I-70
corridor into central Indiana by Sunday night. Meanwhile, both the
ECMWF and GEM are further south with the low track...taking it
across far southern Illinois on Sunday. Given the fact that heavy
rainfall events have consistently set up further south than
originally forecast all spring, am skeptical of the northern GFS
solution. As a result, have trended the forecast toward the
ECMWF/GEM. This places the heavy rain axis along the I-70
corridor...with amounts steadily decreasing further north. Showers
will develop across the far S/SW CWA as early as Saturday
afternoon, with the bulk of the rain spreading across the area
Saturday night through Sunday. Showers will then taper off and
come to an end Sunday night as the low tracks into the Ohio River
Valley. Storm total rainfall will generally range from 1 to 2
inches across central Illinois, with the highest amounts in excess
of 2 inches focused near the I-70 corridor. Once the rain
departs, dry weather will return for Monday through Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1154 AM CDT Thu May 6 2021

A cold front is moving across central Illinois this hour with SW
winds veering to the NW and becoming gusty. There is a chance for
showers and storms to develop near the front, mainly at DEC and
CMI, otherwise precip chances will diminish as winds turn NWerly.
Skies are expected to clear overnight and winds will diminish.
Breezy NW winds will resume mid to late Friday morning with gusts
into the low to mid 20 kt range through the afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Deubelbeiss
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Deubelbeiss
Hazardous weather outlook, May 6, 10:30 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1130 AM CDT Thu May 6 2021

ILZ027>031-036-071630-
Fulton-Knox-Marshall-Peoria-Stark-Woodford-
1130 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday into Sunday. At this time,
the risk for severe storms is low, though lightning hazards will
exist. Moderate to heavy rainfall is expected this weekend with
1-1.5" of rain currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ037-038-040>057-071630-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Tazewell-Vermilion-
1130 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated storms are possible this afternoon. Severe weather is
not expected, but the threat for lightning exists.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday into Sunday. At this time,
the risk for severe storms is low, though lightning hazards will
exist. Moderate to heavy rainfall is expected this weekend with
1-2" of rain currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ061>063-066>068-071>073-071630-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
Shelby-
1130 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated strong to severe storms are possible this afternoon.
Primary hazards are large hail, damaging winds gusts, and
lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday into Sunday. At this time,
the risk for severe storms is low, though lightning hazards will
exist. Moderate to heavy rainfall is expected this weekend with
1.5-2" of rain currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through about 6 PM
this evening.

NMB

In the hours before

Special weather statement, May 6, 12:10 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
110 PM CDT Thu May 6 2021

ILZ071-061845-
Clay-
110 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND CLAY
COUNTIES UNTIL 145 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Louisville, or 9 miles northwest of Flora, moving east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flora, Louisville, Clay City, Xenia, Iola, Sailor Springs and
Oskaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8847 3861 8869 3884 8870 3881 8826
      3873 8826 3873 8829 3869 8829 3866 8827
      3863 8830 3860 8825 3860 8845
TIME...MOT...LOC 1809Z 277DEG 36KT 3876 8860

25

The radar

The Evansville,IN radar (KVWX), 86 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
May 6, 12:24 PM CST to 12:29 PM CST
Where
Clay County, 2.88 mi ENE of Xenia
Measured
1 in hail
Reported by
Public
Coordinates
38.651, -88.584

Tornado, Christian

When
May 6, 1:11 PM CST to 1:12 PM CST
Where
Christian County, 1.18 mi NNE of Dunkel to 1.26 mi N of Dunkel
Rating
EF0
Path length
0.18 mi
Path width
20 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.486, -89.064

A tornado touched down in a field 2.6 miles southwest of Assumption at 2:11 PM CDT. The tornado tracked southeastward and quickly dissipated by about 2:12 PM CDT on the edge of a property. Several trees were damaged near the property line, a hole was punched into a roof by a falling tree limb, and the siding was partially ripped off one building.

Hail, Vermilion

When
May 6, 1:41 PM CST to 1:46 PM CST
Where
Vermilion County, 4 mi E of Hoopeston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -87.594

Thunderstorm Wind, Vermilion

When
May 6, 1:45 PM CST to 1:50 PM CST
Where
Vermilion County, 4 mi N of Fairmount
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
40.108, -87.830

Several tree limbs were blown down, including one that fell onto a house.

Tornado, Effingham

When
May 6, 2:10 PM CST to 2:11 PM CST
Where
Effingham County, 2.81 mi S of Altamont to 2.85 mi S of Altamont
Rating
EFU
Path length
0.06 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
39.029, -88.749

A tornado touched down in a field 1.9 miles south of Altamont at 3:10 PM CDT. The tornado quickly dissipated by 3:11 PM CDT. No damage occurred.

Tornado, Effingham

When
May 6, 2:30 PM CST to 2:31 PM CST
Where
Effingham County, 1.32 mi NNW of Edgewood to 1.26 mi NNW of Edgewood
Rating
EFU
Path length
0.06 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
38.938, -88.660

A tornado touched down in a field about 0.9 miles north of Edgewood near mile marker 145 on I-57 at 3:30 PM CDT. The tornado quickly dissipated by 3:31 PM CDT. No damage occurred.

Tornado, Richland

When
May 6, 4:01 PM CST to 4:02 PM CST
Where
Richland County, 1.68 mi ENE of Schnell
Rating
EFU
Path length
0.12 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
38.661, -88.222

A tornado touched down in a field about 2.5 miles south of Noble near County Road 400 East at 5:01 PM CDT. The tornado quickly dissipated by 5:02 PM CDT. No damage occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952526, 952532, 952527, 952529, 952534, 952535, 952536.